Vermont, 2017

Winter Storm and Winter Weather in Vermont, December 22, 2017

December 22, 2017 · NWS BTV · 16 events in 16 counties and zones

A quick moving storm system moved from the Ohio River Valley across southern New England and brought snow to Vermont during the morning commute on December 22nd and ending shortly after the evening commute. A widespread 5 to 10 inches of snow fell across central VT.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A quick moving storm system moved from the Ohio River Valley across southern New England and brought snow to Vermont during the morning commute on December 22nd and ending shortly after the evening commute. A widespread 5 to 10 inches of snow fell across central VT. The timing and intensity of the snowfall lead to hundreds of vehicle accidents and blocked highways for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 22, 6:31 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Dec 22, 6:31 AM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
631 AM EST Fri Dec 22 2017

.SYNOPSIS...
A very active weather pattern is expected across the North
Country through Christmas Day. A widespread light to moderate
snowfall today will transition to a wintry mix of snow, sleet,
freezing, and rain on Saturday, before ending as a period of
snow again Saturday Night. Storm total snowfall will range from
6 to 12 inches across northern New York into central and
northern Vermont with 3 to 7 inches over the Saint Lawrence
Valley. Some ice accumulation is likely over eastern and
southern Vermont. Temperatures mainly in the teens and 20s today
warm into the 20s and 30s on Saturday...before cooler air
arrives for Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 624 AM EST Friday...Minor update to capture latest radar
trends...which shows light snow developing from southern Saint
Lawrence County to SLK to Middlebury. This area of snow will
continue to overspread the entire forecast by 15z this morning
with periods of moderate snow expected. Overall...forecast
remains on track. Already a measured report of 1 inch in
Chester, VT.

Have upgraded winter weather advisory to winter storm warning
for northern Adirondacks into central and northern VT for the
combined storm total snowfall of 6 to 12 inches, along with up
to a quarter inch of ice for southern/eastern VT. Winter wx
advisory continues for SLV.

An extremely challenging and complex forecast with regards to
thermal profiles and precip type for Sat/Sat Evening...as all
guidance continues to trend colder.

Still anticipating a two phase system with widespread light to
moderate snowfall today into this evening...followed by a brief 6 to
8 hour break in precip late tonight into early
Saturday...before more mixed precip arrives on Sat and changes
to a period of accumulating snowfall again Sat aftn/evening.
Models cont to show more backside bonus snow for most of
northern NY into central/northern VT btwn 21z-03z Sat/Sun.

Today/This evening...moderate to strong waa/isentropic lift develops
from southwest to northeast across our cwa...as potent 5h short
energy in the fast flow aloft cross the region. In
addition...impressive 130 to 140 knot jet lifts over our
cwa...helping to enhance deep layer lift. This energy combined with
favorable position of 850mb jet will help to develop a light to
moderate snowfall. All guidance has lifted the axis of heaviest qpf
slightly further north with 0.25 to 0.50 expected from Essex County
NY to Orange County VT. Given very cold thermal profiles and good
deep layer moisture in favorable snow growth region...thinking snow
ratios will be 15/18 to 1...resulting in low end warning criteria
for central/southern VT and Essex County NY with first phase by this
evening. Meanwhile...near the international border expect a general
3 to 5 inches. Temps mainly in the teens to l/m 20s. Areal coverage
and intensity of snowfall will decrease from west to east btwn 03-
06z tonight. Temps overnight hold mainly in the teens to l/m 20s
with some warming toward morning as light southerly winds develop.

Saturday/Saturday Night...Wow what a change from 5 days ago when
guidance was suggesting a high around 50f for BTV...now we may
struggle to reach freezing. This forecast period remains extremely
challenging with regards to low level thermal profiles and
associated precip type.

Deeper sub-tropical moisture surges into the NE CONUS as weak 1010mb
low pres tracks across the mid atlantic states into southern New
England. Still some large differences in 925mb to 850mb thermal
profiles...along with boundary layer temps...between GFS/ECWMF/GEM
and higher resolution NAM/BTV 4km. GFS is the warmest
outlier...while 00z ECMWF shows progged 925mb temps staying below 0c
for entire event and 850mb temps only warming to above 0c for a
short period on midday Saturday. Meanwhile...GFS still shows 925mb
to 850mb temps surging above 0c for a 6 hour window
Saturday...before quickly cooling after 21z. The high
resolution data shows the best detail of colder air trapped east
of the Greens and keeps most of northern NY/VT in snow/sleet.
So combining all the thermal profiles...thinking mostly all snow
SLV/northern NY/VT now...with mix snow/sleet and freezing rain
for central/eastern VT...and sleet/freezing rain with a brief
period of rain for the central/southern CPV and parts of
southern VT. The 850mb jet is only 15 to 25 knots...resulting in
less waa across our cwa...as low pres passes to our south.

As 850mb winds shift to the northwest...expect caa quickly to change
any mixed precip back over to all snow from northwest to
southeast btwn 20z-00z Sat. GFS/ECMWF shows right rear quad of
150 knot and potential baroclinic leaf developing from
southwest to northeast across our cwa btwn 21z-03z...helping to
enhance precip. Models have really increased qpf during this
time period...while cooling the column quicker...resulting in
another 2 to 6 inches of snowfall...heaviest amounts over
northern dacks into central/northern VT...including the
cpv/western slopes. Combining the two events...thinking a
general 6 to 12 inches in the warning area and 3 to 7 inches SLV
with up to 0.25 of ice for southern/eastern VT. Temps will
range from the mid 20s slv to l/m 30s most of VT.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 422 AM EST Friday... Precipitation will continue to change
over to all snow from northwest to southeast through the
forecast area Saturday night. Forecast soundings show mid to
upper level dry air quickly moving in around the early morning
hours, effectively cutting off most of the snowfall overnight.
After the brief warmup Saturday, cold air advection behind the
overnight frontal passage will bring a return to near seasonal
norm temperatures for daytime high temperatures Sunday. Highs
will be in the mid 20s to just below freezing. As surface
ridging edges in from the west, cloud cover will decrease
through the morning and the area will see some brief sunshine
through Sunday afternoon. By Sunday evening, high clouds will
begin to increase and thicken overnight as the next system
approaches.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 422 AM EST Friday...The longwave pattern for the long-term
will feature a broad trough encompassing most to all of the
continental United States. Numerous shortwaves will round the
base of the trough and move through the forecast area,
triggering snow showers as they move through. In patterns like
these, models tend to struggle resolving individual waves this
far out, resulting in lower certainty in the exact timing and
amounts of the precipitation forecasts for the long term.

Confidence is increasing however in one such shortwave that will
rotate through the base of the longwave trough and towards the
northeastern portion of the United States Sunday night. As the
wave interacts with a baroclinic zone off the East Coast, a
surface low will develop south of Cape Cod Monday and result in
some increasing moisture advection into New England. Isentropic
ascent over southern New England will spread some snow through
the forecast area, with better accumulations expected through
the morning as the shortwave provides support aloft. Moisture
will be more limited in the northern parts of the forecast area,
so for now it looks like the best accumulations will be in the
southern portion of the CWA.

Once this system departs, an arctic air mass will push into the
northeastern United States from central Canada and make for
increasingly colder temperatures throughout the week. Persistent
west/northwesterly flow will support well below normal
temperatures to close out the holiday week along with a
continued chance for light cold advection snow showers.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Through 12Z Saturday...Current radar and surface observations
show light snow from southern St Lawrence County to SLK to
Middlebury. This light snow will continue to expand northeast
and impact all our taf sites by 14z this morning. Vis will
quickly drop to ifr conditions as the snow develops. A period of
moderate snow is likely btwn 15z-22z today with vis 1/4 and
1/2sm. Mainly vfr cigs will trend toward mvfr by mid-morning.
Snow will slowly dissipate from west to east across our taf
sites btwn 00z-04z Saturday...with generally light winds under
8 knots thru the period. An area of mixed wintry precip will
approach SLK/Rut by 12z Saturday...with some icing possible at
many of our taf sites on Saturday.

Outlook...

Saturday: Mainly MVFR, with areas IFR possible. Definite SN,
Definite PL, Definite RA, Definite FZRA.
Saturday Night: MVFR/IFR conditions possible. Likely SN, Slight
chance SHSN.
Sunday: Mainly VFR, with local MVFR possible. Slight chance SHSN.
Sunday Night: Mainly VFR, with areas MVFR and IFR possible.
Likely SN.
Christmas Day: Mainly MVFR, with local IFR possible. Likely SN,
Likely SHSN.
Monday Night: Mainly MVFR, with areas VFR possible. Chance SHSN.
Tuesday: VFR. Slight chance SHSN.

&&

.EQUIPMENT...
KTYX radar has experienced a comms outage between the RDA and
RPG. Techs have been notified, but no return to service time is
available.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning until 10 PM EST Saturday for VTZ001>012-
     016>019.
NY...Winter Storm Warning until 10 PM EST Saturday for NYZ028>031-
     034-035.
     Winter Weather Advisory until 7 PM EST Saturday for NYZ026-027-
     087.

&&

SYNOPSIS...Taber
NEAR TERM...Taber
SHORT TERM...RSD
LONG TERM...RSD
AVIATION...Taber
EQUIPMENT...WFO BTV
Hazardous weather outlook, Dec 22, 6:01 AM EST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
601 AM EST Fri Dec 22 2017

NYZ028>031-034-035-VTZ001>012-016>019-231115-
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Essex-Eastern Essex-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
601 AM EST Fri Dec 22 2017

...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST SATURDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-087-231115-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
601 AM EST Fri Dec 22 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST SATURDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 7 winter weather. Local standard time, as filed.

Winter Weather, Grand Isle

When
December 22, 8:00 AM EST to 8:00 PM EST
Where
Grand Isle forecast zone
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Snow accumulations of 3 to 6 inches occurred.

Winter Weather, Western Franklin

When
December 22, 8:00 AM EST to 8:00 PM EST
Where
Western Franklin forecast zone
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snow accumulations of 3 to 6 inches occurred.

Winter Weather, Eastern Franklin

When
December 22, 8:00 AM EST to 8:00 PM EST
Where
Eastern Franklin forecast zone
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snow accumulations of 3 to 6 inches occurred.

Winter Weather, Western Rutland

When
December 22, 8:00 AM EST to 8:00 PM EST
Where
Western Rutland forecast zone
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snow accumulations of 3 to 5 inches occurred.

Winter Weather, Eastern Rutland

When
December 22, 8:00 AM EST to 8:00 PM EST
Where
Eastern Rutland forecast zone
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snow accumulations of 3 to 5 inches occurred.

Winter Storm, Eastern Addison

When
December 22, 8:00 AM EST to 9:00 PM EST
Where
Eastern Addison forecast zone
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 8 inches were reported.

Winter Storm, Eastern Chittenden

When
December 22, 8:00 AM EST to 9:00 PM EST
Where
Eastern Chittenden forecast zone
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were reported.

Winter Storm, Western Addison

When
December 22, 8:00 AM EST to 8:00 PM EST
Where
Western Addison forecast zone
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 9 inches were reported.

Winter Storm, Western Chittenden

When
December 22, 8:00 AM EST to 8:00 PM EST
Where
Western Chittenden forecast zone
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 9 inches were reported.

Winter Storm, Windsor

When
December 22, 8:00 AM EST to 8:00 PM EST
Where
Windsor forecast zone
Reported by
COOP Observer

Snowfall amounts of 5 to 10 inches were reported.

Winter Weather, Orleans

When
December 22, 9:00 AM EST to 9:00 PM EST
Where
Orleans forecast zone
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Snow accumulations of 3 to 5 inches occurred.

Winter Weather, Essex

When
December 22, 9:00 AM EST to 9:00 PM EST
Where
Essex forecast zone
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Snow accumulations of 3 to 5 inches occurred.

Winter Storm, Lamoille

When
December 22, 9:00 AM EST to 9:00 PM EST
Where
Lamoille forecast zone
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 8 inches were reported.

Winter Storm, Orange

When
December 22, 9:00 AM EST to 9:00 PM EST
Where
Orange forecast zone
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 10 inches were reported.

Winter Storm, Washington

When
December 22, 9:00 AM EST to 9:00 PM EST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 12 inches were reported.

Winter Storm, Caledonia

When
December 22, 10:00 AM EST to 10:00 PM EST
Where
Caledonia forecast zone
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 8 inches were reported.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2017Every state in 2017This day in weather historyWarnings in Vermont, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726111, 726112, 726113, 726116, 726117, 726122, 726123, 726126, 726127, 726128, 726114, 726115, 726120, 726124, 726125, 726119.